NAIROBI, 10 December 2009 (PlusNews) - Kenyan patients on
stavudine, an antiretroviral drug in widespread use, which the UN
World Health Organization (WHO) wants phased out, will have to
wait a little longer to be put on alternative medication.
WHO recently recommended the phasing out of stavudine because of
its long-term, irreversible side-effects, including a condition
called lipodystrophy that causes fat loss from the face, buttocks
and limbs. The health body advised countries to instead adopt
zidovudine (AZT) or tenofovir, both less toxic and equally
The Kenyan government will adopt WHO's recommendations, but
officials say the switch will have to be slow due to logistical
and financial hurdles.
"We are going to change [but] it will be gradual... we'll
mobilize resources," National AIDS/STI Control Programme Kenya
head, Nicholas Muraguri, told journalists in the capital,
Nairobi, on 9 December.
Muraguri said the government was already working on a new
protocol for first-line ARVs based on the new guidance, but
current stavudine stocks would continue to be administered until
a new supply of alternatives was ordered and delivered.
"There are limitations on how fast one can get drugs," he said.
"The government has to book early, we have to guarantee [payment]
a year before and tell the manufacturer we intend to put a
certain number of people on tenofovir, for example."
He noted that once the government fully adopted the new
guidelines, funding requirements for the drugs would likely
double to about US$162 million per year because both AZT and
tenofovir were more expensive than stavudine; currently, the
government spends about $267 per patient every year on drugs for
the 300,000 people on ARVs.
A 2008 study in South Africa found that the price of tenofovir
would have to fall substantially to make the change from
stavudine cost-neutral, but it also noted that savings on
stavudine toxicity management would offset roughly 20 percent of
the higher price of tenofovir.
Muraguri urged people on stavudine not to panic and default on
their daily drug taking on account of WHO's new guidelines, as
this could lead to the development of resistance.
"[Stavudine] works and is effective... only 20 to 30 percent of
patients develop side-effects," he said.
HIV-positive activist Bethwel Nyangweso, who has been on a
stavudine-based regimen for the past seven years, expressed
concern about WHO's new warnings.
"When I learnt of the WHO guidelines I was irritated, but the
doctor assured me there was no cause for alarm," he said. "One of
my fears is switching to AZT, which is anaemia-causing; to me
this is more serious than lipodystrophy," Nyangweso said.
But for Grace Wairimu, lipodystrophy was very serious; put on a
stavudine-based regimen three years ago, she developed
side-effects such as a bloated abdomen and thinning buttocks.
"I wondered what was happening... and my doctor switched me to
zidovudine in place of stavudine," she said.
However, her new regimen continues to give her problems. "I still
have more and worse side-effects... I am numb in the legs and
hands, experience nausea and loss of balance at times; I was
better off with the stavudine," she added.
According to James Batuka, HIV treatment team leader for USAID in
Kenya, different drugs had different side-effects, and patients
should seek their doctor's counsel on the right combination of
drugs for them.